Hail, Barton
- When
- March 30, 10:55 AM CST
- Where
- Barton County, 0.69 mi S of Lamar
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.490, -94.280
Pea to penny size hail was reported.
A dryline produced isolated severe thunderstorms with a few reports of large hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A dryline produced isolated severe thunderstorms with a few reports of large hail and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 30, 10:42 AM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 1142 AM CDT WED MAR 30 2016 ...Increasing Coverage of Storms this Afternoon... .MESOSCALE DISCUSSION... Issued at 1135 AM CDT Wed Mar 30 2016 Monitoring increasing convection from northeastern Oklahoma into northern Arkansas in advance of upper level shortwave trackingnortheast from the Red River Valley. Strong moisture advection and Most Unstable Cape of 1000-2000 J/KG will support a continued increase in coverage and intensity of showers and thunderstorms this afternoon. Expect this afternoon's activity to be elevated in nature with the primary severe weather risk being hail up to the size of quarters. Will also monitoring for the development of thunderstorms farther west across Kansas in advance of approaching primary upper level trough and surface dryline. Convection is expected to fire along this dry line late this afternoon near the I-35 corridor in eastern Kansas and then spread eastward into western Missouri this evening. This activity will have the potential to produce all modes of severe weather especially along and west of the I-49 corridor. && .SHORT TERM...(Today and tonight) Issued at 245 AM CDT Wed Mar 30 2016 The main concern for this time frame remains unchanged: Severe weather potential. Strong low pressure will shift east across Neb with a trailing dryline reaching the Flint Hills region of KS by early evening 7pm/31-00z. The main concern will be how much convection will be able to fire along the dryline late today and this evening while moderate instability is in place. Some modest moisture return at around 850mb is evident in sfc observations and is in line with RAP progged soundings in the near term. Moisture is advecting n-ne underneath and elevated mixed layer/cap along with more extensive mid/upper level moisture. Will still take some work to get precip going with sfc dew points still in the low/mid 30s. Subtle mid level impulses moving northeast from the southern Plains will increase overall lift while deeper low level moisture rapidly increases for the southwest this morning increasing chances for elevated convection with mucapes reaching up to near 1500 j/kg. Can't rule out some hail with stronger updrafts given good mid level lapse rates. There will be a break, or at least a partial one, in the overall coverage of showers during the mid afternoon. Attention then turns to the dryline off to our west. A narrow corridor of moderate surface based instability is expected to develop with uncapped mlcape values of about 1500 j/kg by early evening (progged GFS KJLN sounding). The temporal window for progged robust instability (GFS) looks small late today and this evening but given the strong vertical shear a large hail and tornado threat exists where discreet convection can develop. The high res ARW and NMM are not too bullish in moving the convection too far off the dryline initially so it looks like the best chance for severe storms late today and this evening will be over the western cwfa. As the low continues off to the east, a cold front catches up to the dryline and moves east through the cwfa overnight. Again, high res models are not to bullish with convection as the front sweeps through with more robust convection to our south limited moisture/buoyancy over our area (as mentioned in SPC discussion). Will need to watch trends closely as the weather evolves today. The SPC day 1 looks good with a slightly higher probability of tornadoes over the far western cwfa and a general 15% hail and wind risk over most of the area. The hail risk will likely be more tied to earlier elevated convection and then what every develops near the dryline. The wind risk will be more late today and tonight. .LONG TERM...(Thursday through Tuesday) Issued at 245 AM CDT Wed Mar 30 2016 A colder and dry air mass moves into the area behind the front Thu. Frost headlines may be needed with the coldest night/early morning looking to be Fri/Sat morning. A couple of shortwaves moving through the upper level nw flow may produce some clouds brief sprinkles over the northeast cwfa Fri. A quick warming trend will occur this weekend. Another front is expected to move south into/through the area Monday, but with dry air expected to be in place, only modest rain chances are expected at best. Cooler and dry weather is expected for day 7/Tue. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 625 AM CDT Wed Mar 30 2016 MVFR stratus is beginning to build into the area this morning, and cloud cover will likely remain in place for much of the day today. Scattered thunderstorms will be possible at times today, with the best chances early this afternoon and again later this evening. Occasional drops to IFR will be possible with thunderstorms today, as well as strong and erratic winds. A front should clear the area later tonight, bringing an eventual return to VFR by the latter portions of the forecast period. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && MESOSCALE...Foster SHORT TERM...DSA LONG TERM...DSA AVIATION...Boxell
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 540 AM CDT WED MAR 30 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 540 AM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... A FEW STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP BY LATE MORNING THROUGH THE AFTERNOON. LARGE HAIL UP TO QUARTERS WILL BE THE MAIN THREAT WITH THE FIRST ROUND OF MIDDAY AND AFTERNOON STORMS. ANOTHER ROUND OF SEVERE STORMS WILL DEVELOP NEAR AND AHEAD OF A DRY LINE OVER SOUTHEAST KANSAS LATE THIS AFTERNOON AND EARLY THIS EVENING. THESE STORMS WILL SHIFT EAST INTO PORTIONS OF WESTERN MISSOURI DURING THE EVENING HOURS. LARGE HAIL UP TO HALF DOLLAR SIZE...DAMAGING WIND GUSTS UP TO 60 MPH...AND ISOLATED TORNADOES MAY BE POSSIBLE OVER SOUTHEAST KANSAS AND WESTERN MISSOURI. THE OVERALL BEST CHANCES FOR SEVERE STORMS WILL BE IN COUNTIES ALONG AND WEST OF INTERSTATE 49 WITH LESSER CHANCES TO THE EAST. STORMS ARE EXPECTED TO TRANSITION INTO MORE OF A LINE OVER THE EASTERN OZARKS ALONG A COLD FRONT AS INSTABILITY WEAKENS LATE WEDNESDAY NIGHT WITH A DECREASING SEVERE STORM RISK. GUSTY NON THUNDERSTORM WINDS WILL ALSO OCCUR TODAY WITH WINDS OF 30 TO 35 MPH POSSIBLE OVER SOUTHEAST KANSAS AND PARTS OF SOUTHWEST MISSOURI. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A LIGHT FREEZE OR FROST MAY BE POSSIBLE BY THE END OF THE WEEK WITH COLDER TEMPERATURES RETURNING. THE BEST CHANCES WILL BE FRIDAY NIGHT AND EARLY SATURDAY MORNING. AN ELEVATED FIRE DANGER WILL BE POSSIBLE AT TIMES DURING THE DAYLIGHT HOURS FRIDAY THROUGH MONDAY WITH A DRY AIR MASS IN PLACE AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...MAINLY FOR THE STORMS THAT ARE EXPECTED TO OCCUR LATE THIS AFTERNOON AND THIS EVENING. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE EVOLVING WEATHER SITUATION TODAY. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) DSA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1136 AM CDT WED MAR 30 2016
MOZ083-301700-
DENT MO-
1136 AM CDT WED MAR 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DENT COUNTY UNTIL NOON
CDT...
AT 1135 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SALEM...MOVING NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
SALEM... STONE HILL...
GLADDEN... HOWES MILL...
SLIGO... BOSS...
DARIEN... HOWES...
TURTLE... BANGERT...
LAT...LON 3758 9117 3759 9131 3752 9131 3743 9150
3758 9167 3779 9150 3779 9131 3771 9131
3770 9130 3769 9115 3759 9116
TIME...MOT...LOC 1635Z 231DEG 45KT 3758 9147
GRIFFINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1138 AM CDT WED MAR 30 2016
MOZ098-301715-
SHANNON MO-
1138 AM CDT WED MAR 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHANNON COUNTY UNTIL 1215
PM CDT...
AT 1138 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF SUMMERSVILLE...OR 12 MILES NORTHEAST OF MOUNTAIN
VIEW...MOVING NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
CURRENT RIVER STATE PARK... EMINENCE...
SUMMERSVILLE... WEST EMINENCE...
PINE CREST... MIDRIDGE...
ALLEY SPRING... ROUND SPRING...
LAT...LON 3699 9166 3720 9166 3742 9143 3741 9118
3732 9118 3731 9116 3726 9116 3725 9112
3720 9112 3720 9109 3718 9109
TIME...MOT...LOC 1638Z 231DEG 51KT 3711 9154
GRIFFINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 AM CDT WED MAR 30 2016
MOZ082-092-301730-
WRIGHT MO-TEXAS MO-
1143 AM CDT WED MAR 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WRIGHT AND NORTHERN TEXAS
COUNTIES UNTIL 1230 PM CDT...
AT 1143 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NORWOOD...OR 8 MILES NORTHWEST OF MOUNTAIN GROVE...MOVING
NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
MOUNTAIN GROVE... HOUSTON...
MANSFIELD... DAWSON...
NORWOOD... HARTVILLE...
HUGGINS... HAZELTON...
BENDAVIS... BUCYRUS...
ROBY... SUCCESS...
MANES... GRAFF...
PRESCOTT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3715 9268 3759 9211 3742 9175 3706 9245
3706 9248
TIME...MOT...LOC 1643Z 231DEG 50KT 3719 9241
GRIFFINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 AM CDT WED MAR 30 2016
MOZ066-077-078-301730-
BARTON MO-VERNON MO-CEDAR MO-
1152 AM CDT WED MAR 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CEDAR...SOUTHEASTERN
VERNON AND EASTERN BARTON COUNTIES UNTIL 1230 PM CDT...
AT 1152 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR JASPER...OR NEAR LAMAR...MOVING NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
LAMAR... SHELDON...
MONTEVALLO... JERICO SPRINGS...
LAMAR HEIGHTS... IRWIN...
MILFORD... KENOMA...
OAKTON... BOSTON...
OLYMPIA...
LAT...LON 3777 9429 3775 9389 3758 9399 3758 9407
3744 9408 3735 9413 3736 9445
TIME...MOT...LOC 1652Z 204DEG 33KT 3741 9431
GRIFFINThe Springfield radar (KSGF), 83 km away, was scanning. The volume nearest the first event began at 16:57 UTC.
10 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Pea to penny size hail was reported.
A picture of the hail was from social media.
Nickel size hail was reported near Granby. Video of the hail was on social media.
A lightning strike started a house fire on the east side of Springfield. The address was 4276 E Cherry Street. There was minor damage to the attic of the house.
Several power lines were blown down along Highway 43 east of Carl Junction.
A portion of a silo was blown down and partially blocked the intersection of Highway 96 and County Road 188.
This report was at Mercy Hospital.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617502, 617503, 617504, 617505, 617506, 617513, 617507, 617508, 617514, 617515, 617509, 617510, 617511.